Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 10, 2003, 12:27 AM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 12:27 AM EDT (04:27 UTC)
- Expired
- Aug 10, 2003, 1:15 AM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 24 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 4.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 100427 FFWOKX NYC103-100515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1227 AM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 115 AM EDT * AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 3 MILES EAST OF CAPTREE STATE PARK...MOVING NORTHEAST AT 35 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... SUNRISE HIGHWAY AND SAYVILLE AROUND 1235 AM RONKONKOMA AND HOLBROOK AROUND 1240 AM 7 MILES SOUTHEAST OF SMITHTOWN AROUND 1245 AM CENTEREACH AND FARMINGVILLE AROUND 1250 AM MOUNT SINAI AND 5 MILES NORTHWEST OF MIDDLE ISLAND AROUND 1255 AM PORT JEFFERSON AROUND 100 AM A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4064 7334 4057 7312 4105 7277 4108 7309 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:58 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 9, 10:58 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1058 PM EDT SAT AUG 9 2003 CURRENTLY...THE ATMOSPHERE CONTINUES TO BECOME INCREASINGLY MOIST AS THE WEEKEND PROGRESSES. PRECIPITABLE WATER HAS INCREASED FROM 1.76 INCHES LAST EVENING...TO 2.12 THIS MORNING...TO 2.19 INCHES THIS EVENING. ADD TO THIS SURFACE DEW POINTS IN THE LOWER AND MIDDLE 70S ALONG WITH LOW LEVEL CONVERGENCE FROM DIFFERENTIAL WIND MAGNITUDES...NO NEGATIVE CONVECTIVE INSTABILITY ENERGY AND 1500-2000 J/KG OF CAPE (POSITIVE LIFTING ENERGY). THE RESULT...IS WHAT WEVE HAD HERE THIS AFTERNOON AND EVENING...WHERE VIRTUALLY ALL OF NEW YORK..NEW JERSEY AND PENNSYLVANIA HAVE SEEN PERIODS OF MODERATE TO HEAVY RAIN DROPPING AS MUCH AS 2-3 INCHES IN SOME SPOTS. THE LATEST REGIONAL RADAR MOSAIC INDICATES THAT ANOTHER AREA OF RAIN IS MOVING UP THE NEW JERSEY COAST...TOWARD NEW YORK CITY. FURTHER UPSTREAM... SCATTERED CONVECTIVE SHOWERS CONTINUE TO DEVELOP AND MOVE NORTH OVER THE MID-ATLANTIC STATES...AS WELL AS THE ADJACENT OCEAN WATERS. WHILE LITTLE...IF ANY...LIGHTNING HAS BEEN OBSERVED...THESE SHOWERS ARE PRODUCING AREAS OF VERY HEAVY RAIN...OFTEN AT RATES OVER ONE INCH PER HOUR. WHERE THESE SHOWERS PROPAGATE ALONG THE REAR FLANK (BACKBUILD) OR TRAIN ALONG AN EXISTING BOUNDARY...FLOODING PROBLEMS WILL BE ENCOUNTERED. FIRST PERIOD CHANGES...ONE CHANGE PLANNED. THE CENTRAL AND EASTERN PORTIONS OF LONG ISLAND AND CONNECTICUT HAVE SEEN LITTLE TO NO RAIN THUS FAR. BASED ON ATMOSPHERE MOISTURE...A SOLID SOUTHERLY STEERING FLOW...PLACEMENT OF SCATTERED CONVECTION ALREADY OCCURRING UPSTREAM AND THE FACT THAT THE OVERNIGHT PERIOD IS FAVORABLE FOR CONVECTIVE ACTIVITY OVER THE WATER IN A TROPICAL REGIME...WILL LEAVE THE FORECAST UNTOUCHED FOR WESTERN CONNECTICUT AND LONG ISLAND...BUT LOWER POPS A CATEGORY FOR EASTERN LONG ISLAND AND CONNECTICUT.. AVIATION...ONCE AGAIN...MOST LOCATIONS REPORTING MVFR CONDITIONS WITH A GRADUAL DOWNWARD TREND OVERNIGHT. EXPECT MOST LOCATIONS TO ATTAIN IFR CIGS BY DAYBREAK AS YET ANOTHER IMPULSE RIDES NORTHWARD IN THE DEEP LAYERED SOUTHERLY FLOW. MARINE...WINDS HAVE BEEN SLIGHTLY LOWER THAN FORECAST...BUT MODELS AND CURRENT FORECAST INCREASE THE MAGNITUDES OVERNIGHT. HAVE DECIDED TO LOWER THE STARTING POINT...BUT CONTINUE THE CURRENT INCREASE BY MORNING. SEAS ON THE OCEAN ARE MARGINAL....GENERALLY 4 TO 5 FT...ARE ALSO ARE EXPECTED TO INCREASE OVERNIGHT. THEREFORE...HAVE DONE THE SAME THING HERE...BY ADJUSTING THE INITIAL FORECAST SLIGHTLY LOWER TO MATCH CURRENT CONDITIONS...BUT HAVE KEPT INTACT THE FORECAST INCREASE OVERNIGHT. HYDRO...RIVER STAGE LEVELS STILL WELL BELOW CRITICAL STAGES THIS EVENING...BUT ARE EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL FROM THIS EVENING THROUGH SUNDAY. POTENTIAL EXISTS FOR BASIN AVERAGES AROUND OR SLIGHTLY ABOVE ONE INCH...ESPECIALLY FROM NEW YORK CITY WEST...WITH WIDELY SCATTERED QPF VALUES OVER 2 INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL CONTINUE A FLOOD WATCH WEST OF THE QUEENS-NASSAU BORDER NORTH ALONG NY-CT STATE LINE...FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z-R RELATIONSHIP DUE TO THE DEEP-LAYERED ABUNDANT MOISTURE. .OKX... CT...NONE. NJ...FLOOD WATCH TONIGHT NJZ002>006-011 NY...FLOOD WATCH TONIGHT NYZ067>076 MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. PUBLIC: JK AVIATION: DW ******************* PREVIOUS AFD ISSUED AT 330 PM ******************* .DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD. DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND. WITH WARMING TEMPERATURES. && .HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. && .MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN. && .AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA LIKELY OVERNIGHT AS WELL. ********************************************************************
Hazardous weather outlook, Aug 9, 3:57 AM EDT, 20 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG THE SOUTH SHORE BEACHES TODAY. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES THROUGH THIS SAME TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.